Alert archive / North Carolina / Small Craft Advisories in 2016
Small Craft Advisory 74, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this small craft advisory at Jun 16, 2016, 12:07 PM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2016, 12:07 PM EDT (16:07 UTC)
- Expired
- Jun 16, 2016, 3:09 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Jun 16, 10:00 AM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 16, 10:00 AM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1000 AM EDT THU JUN 16 2016
.SYNOPSIS...
A trough of low pressure will move into the area from the northwest
today. A weak area of low pressure will move slowly along a cool
front tonight as it sinks south into North Carolina. The low will
move off the coast and strengthen late Friday. High pressure will
build in from the north this weekend into early next week.
&&
.NEAR TERM /Rest of Today/...
As of 10 AM Thu...Scattered thundershowers should redevelop along
differential heating boundaries/sea breeze after noon today.
Coverage only warrants iso/sct mention, though where it does rain
localized flooding and a few damaging wet microburst wind gusts
are possible, with PW vals remaining around 2 inches today. The
SPC has our region in a Marginal Risk for severe. Otherwise quite
oppressive conditions expected with highs in the low 90s combined
with TD's well into the 70s producing heating indices in the low
100s this afternoon.
&&
.SHORT TERM /Tonight/...
As of 345 AM Thursday...The diurnal convection is expected to
dissipate with the loss of heating around 00Z. A cold front will
be sagging slowly south late this afternoon and this evening as
weak low pressure forms along it over the northern coastal plain.
Upstream an organized line of convection will be moving toward the
area along this boundary and is forecast to move into northern
portions of eastern NC after midnight. These storms should be
weakening as they affect our region but will still have the
potential for gusty winds. Lows will remain warm with readings in
the lower to middle 70s.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 430 AM Thursday...Long term period will feature below
normal to near normal temps late week into the weekend, followed
by another warming trend early next week. Latest model suite
continues to show coastal low development off the East Coast
Friday night into Saturday.
Friday through Sunday: Weak surface low pressure will drop into
northern portions of Eastern NC Friday as strong shortwave dives
southeast from the Mid-Atlantic and across NC. The weak surface
low is progged to push through Eastern NC by Friday evening, and
deepen off the NC/SC Coast. 16/00Z guidance in much better
agreement compared to just 24 hrs ago, with the low formation and
evolution of strong shortwave and upper closed low developing late
Sunday off the VA/NC coast. Will maintain chance/likely pops
across southern/northern portions of Eastern NC Friday, then
shifting best pops to along the coast Friday night. Risk for
thunderstorms continues Friday due to modest instability, MUCAPE
values above 2000 J/KG, and roughly 30 kt of deep layer shear.
Rain chances diminish quickly Saturday morning with only a slight
chance for areas east of HWY 17. Saturday night through Sunday
will remain dry as high pressure builds south across the region.
Northeast winds will pick up along the coast as the low deepens
offshore Friday night. Momentum transport values increase above
40 kt between 06-15Z Saturday, supporting wind gusts to wind
advisory levels (45 mph) for the Outer Banks and Downeast Carteret
County. High surf and minor coastal flooding will likely be an
issue Friday night into Saturday as the low strengthens off the
coast. Please see Tides/Coastal Flood section below for additional
information. The pressure gradient begins to relax by late
Saturday with winds gradually diminishing. Models continue to show
low becoming vertically stacked off the coast Sat night into
Sunday. Temps near normal Friday with highs in the 80s. N/NE flow
on Saturday and Sunday will usher in lower thicknesses and
dewpoints, with temps below normal (low 80s inland to 70s along
the coast). Lows will be near 60 interior with 65-70 along the
beaches/OBX.
Monday through Wednesday: 16/00Z operational guidance has come
into better agreement for the extended range. The closed upper low
off the Delmarva Peninsula Monday will shift northeast Monday
night and become absorbed into a long wave trough approaching from
the west Tuesday into Tuesday night. At the surface, high pressure
will shift off the coast Monday night behind the departing offshore
surface low. Surface low pressure will develop across Quebec
Tuesday and drag a weak front across Eastern NC by Wednesday
afternoon. Maintained slight chance pops Tuesday night and
introduced chance pops Wednesday for showers/thunderstorm potential
ahead/associated with the weak front. Return flow/southwesterly
winds help temps build back above climatology by Tuesday and
Wednesday with highs in the lower 90s inland to 80s along the
coast.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Short term /through Thursday night/...
As of 645 AM Thursday...Sub VFR conditions early this morning,
mainly in ceilings should dissipate by 14Z with heating.
Scattered afternoon/early evening showers and thunderstorms
expected after 18Z. Late tonight with light winds and developing
easterly flow across the north could see fog/stratus with sub VFR
conditions developing after 06Z.
Long Term /Friday through Monday/...
As of 430 AM Thursday...Predominant VFR conditions are expected
through the period. The best chance for widespread sub-VFR
ceilings will be Friday night into Saturday morning as low level
NE flow develops behind a strengthening low pressure system
offshore. Scattered showers/storms through Friday night as the
area remains in warm and humid air mass. The low will strengthen
offshore of the Carolinas Friday night through Saturday with gusty
NE winds expected, wind gusts 15-25 kt. Return to VFR conditions
expected Saturday night through Monday as high pressure shifts
southeast through Eastern NC.
&&
.MARINE...
Short term /Through Tonight/...
As of 10 AM Thu...Lingering 6 foot seas continuing at buoy 30SE
of New River Inlet so will Continue SCA through the morning.
Expect S/SW winds 10-20 knots across the coastal waters and sounds
today. Late today and this evening over the Albemarle Sound and
the waters north of Oregon Inlet a cold front will sag south and
cause the winds to become NE/E around 10 kt. This boundary will
sag south to around Hatteras overnight with east winds around 10
kt to the north and sw 10 to 15 kt to the south. Seas will build
to 3 to 5 ft today with seas to 6 ft outer southern waters this
morning then seas should subside to 2 to 4 ft late today and
continue tonight.
Long Term /Friday through Monday/...
As of 435 AM Thursday...A weak low pressure area will slowly
shift south through the waters Friday into Friday night, then
strengthen off the coast by late Friday night into Saturday,
shifting winds N/NNE and increasing to 20-30 kt late Friday night
through Saturday. There will be the potential for gale force
winds, mainly in gusts, Friday night into Saturday coupled with
dangerous seas. Hoisted a Gale Watch, with strongest winds
expected from late Friday night through early Saturday afternoon.
Local SWAN/NWPS in good agreement with latest Wavewatch through
the medium range, with Wavewatch appearing reasonable by late in
the extended period given strong N/NE wind field developing. Seas
are expected to build to increase to 10+ feet as a result. Winds
should slowly diminish Saturday evening through Sunday as the low
moves farther offshore. High pressure will build over the waters
Sunday and Monday with winds and seas gradually subsiding. NE
winds 15-20 knots Sunday with elevated seas subsiding to 4-7 feet
late. Winds becoming SW by Monday afternoon less than 15 knots
with seas mainly 2-4 feet.
&&
.TIDES/COASTAL FLOODING...
As of 345 AM Thursday...Strong NE winds are expected to develop
Friday night and Saturday as an area of low pressure strengthens
offshore. Minor coastal flooding and ocean overwash possible.
Minor water level rises possible for coastal areas adjacent to
southern portions of the Pamlico Sound as well as the oceanside
of the Outer Banks, mainly north of Cape Hatteras. Breaking waves
7-9 feet possible north of Hatteras.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Gale Watch from late Friday night through Saturday afternoon
for AMZ135.
Gale Watch from late Friday night through Saturday morning for
AMZ130-131.
Gale Watch from late Friday night through Saturday evening for
AMZ152-154.
Gale Watch from late Friday night through Saturday evening for
AMZ156-158.
Small Craft Advisory until 11 AM EDT this morning for AMZ156-
158.
Gale Watch from late Friday night through Saturday afternoon
for AMZ150.
&&
SYNOPSIS...JME
NEAR TERM...JME/TL
SHORT TERM...JME
LONG TERM...CQD/DAG
AVIATION...JME/DAG
MARINE...JME/DAG/TL
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Jun 16, 10:34 AM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1034 AM EDT THU JUN 16 2016 NCZ029-044>047-079>081-090>094-171445- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 1034 AM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HIGH TEMPERATURES 90 TO 95 COMBINED WITH HIGH HUMIDITY WILL PRODUCE AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 104 DEGREES THIS AFTERNOON. IN ADDITION SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-098-171445- CARTERET-ONSLOW- 1034 AM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH TEMPERATURES 90 TO 95 COMBINED WITH HIGH HUMIDITY WILL PRODUCE AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 104 DEGREES THIS AFTERNOON. IN ADDITION SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-104-171445- OUTER BANKS DARE-OUTER BANKS HYDE- 1034 AM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:53 AM EDT | Gale Watch | MHX | 10 hr | |
| Jun 16, 2:41 PM EDT | Special Weather Statement | MHX | Hyde | 34 min |
| Jun 16, 3:09 PM EDT | Gale Warning | MHX | 48 hr | |
| Jun 16, 3:09 PM EDT | Small Craft Advisory | MHX | 4 days | |
| Jun 16, 6:12 PM EDT | Special Weather Statement | MHX | Carteret | 33 min |
Nearby
Small Craft Advisories in North Carolina, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.